Tornado, Pembina
- When
- May 25, 6:19 PM CST
- Where
- Pembina County, 4.19 mi WNW of Hamilton
- Rating
- EF0
- Path length
- 0.2 mi
- Path width
- 25 yd
- Reported by
- Emergency Manager
- Coordinates
- 48.830, -97.530
A brief tornado touchdown occurred in an open field.
A trough or dry line moved through extreme northeast North Dakota, which produced a brief tornado touchdown.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A trough or dry line moved through extreme northeast North Dakota, which produced a brief tornado touchdown.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 25, 2:31 PM CST, 3 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 331 PM CDT SUN MAY 25 2008 .SHORT TERM... MAIN FORECAST CHALLENGE CENTERS ON CONVECTIVE/SEVERE POTENTIAL CHANCES ACROSS FAR EASTERN MINNESOTA ZONES LATE THIS AFTERNOON AND EARLY THIS EVENING. 19Z SURFACE ANALYSIS DEPICTED MAIN LOW PRESSURE CENTER NEAR HCO WITH ASSOCIATED PREFRONTAL TROUGH ALONG RED RIVER VALLEY. LATEST CONVECTION WAS STARTING TO FIRE IN LAKE OF THE WOODS AND ROSEAU COUNTIES. ACTIVITY WAS FIRING ALONG AREA OF STRONGEST LOW LEVEL MOISTURE FLUX CONVERGENCE AND INSTABILITY...PER MSAS DATA. IN ADDITION WATER VAPOR IMAGERY SHOWED AXIS OF STRONG 250 MB UPPER LEVEL JET FROM NORTH CENTRAL NEBRASKA TO THE WESTERN UPPER GREAT LAKES. GFS/NAM IN GENERAL AGREEMENT WITH PLACEMENT OF SURFACE LOW CENTER OVER THE NORTHERN RED RIVER VALLEY AT 18Z AND EAST INTO THE ARROWHEAD OF MINNESOTA BY 00Z. MODELS APPEAR TO HAVE A GOOD HANDLE ON TIMING OF PREFRONTAL TROUGH SUGGESTING BEST CONVECTIVE POTENTIAL ACROSS THE EAST WILL BE BEFORE 00Z WHEN LOW LEVEL INSTABILITY SURFACE BASED CAPE IN EXCESS OF 1000 J/KG...LI TO -5 AND TOTAL TOTALS OF 51. EXPECT GREATEST RISK FOR THUNDER WITH ISOLATED SEVERE POTENTIAL TO BE ALONG AND EAST OF A ROSEAU TO FERGUS FALLS LINE FOR LATE THIS AFTERNOON INTO EARLY THIS EVENING. THIS IS SUPPORTED BY MODERATE LOW LEVEL INSTABILITY IN PLACE OVER AREA WITH SURFACE BASED CAPE AOA 1000 J/KG...STEEP MID LEVEL LAPSE RATES...BULK SHEAR VALUES OF 30-40 KTS. LATE TONIGHT INTO WED WEATHER PATTERN BECOMES MUCH MORE TRANQUIL AS HIGH PRESSURE SLOWLY DROPS SOUTH ACROSS FORECAST AREA. ONCE AGAIN VERY COOL CONDITIONS EXPECTED MONDAY NIGHT WITH FROST POTENTIAL HEADLINES POSSIBLE. TUESDAY INTO WEDNESDAY SLOW WARMUP COMMENCES OVER FORECAST AREA WITH REGION GETTING BACK UP INTO THE 70S BY MID WEEK. .LONG TERM THU-SUN... LONG TERM GUIDANCE STILL FOLLOWING PRETTY CLOSE TO THE ECMWF MODEL AGAIN TODAY. FORECAST FOR MAINLY FRI/SAT STILL LOOKING WET...BUT THIS IS SOMEWHAT HARD TO BELIEVE THIS FAR OUT...ESPECIALLY SINCE IT HAS BEEN SO DRY LATELY. MODELS STILL START OUT THE LONG TERM PERIOD WITH A CENTRAL PLAINS 500MB RIDGE...THEN THE FLOW STARTS TO TURN MORE ZONAL AND THEN NORTHWEST. AS THIS OCCURS...THE NEXT SHORT WAVE DROPS INTO THE NORTHERN PLAINS FOR MAINLY FRI/SAT. SFC PROGS CORRESPONDINGLY PUT A LOW SOMEWHERE IN THE NORTHERN PLAINS ALONG WITH THE PCPN CHANCES. THIS DOES HAVE PRETTY GOOD CONTINUITY FROM SATURDAYS MODEL RUNS...SO VERY FEW CHANGES WERE NEEDED. TEMPS ALSO LOOK TO STAY CLOSE TO NORMAL. && .AVIATION... LOTS OF CHALLENGES IN THE AVIATION FORECAST...WITH MOST ELEMENTS (WIND/WEATHER/CLOUDS) GOING THRU LARGE SWINGS. FOR STARTERS...WIND DIRECTIONS WILL GO FROM SOUTH/SW TO A WEST/NW COMPONENT IN THE MID EVENING...THEN GO TO MORE OF A STRAIGHT NORTH DIRECTION BY MONDAY MORNING. COULD BE SOME CONVECTIVE SHOWERS/TS YET EARLY THIS AFTERNOON NEAR KBJI...BUT DID NOT HAVE ENOUGH CONFIDENCE TO INSERT A HIGH PROBABILITY INTO ITS TAF. OTHERWISE...THERE IS FAIRLY WIDESPREAD SHOWER ACTIVITY IN WESTERN ND/SOUTHERN CANADA THAT SHOULD AFFECT THE TAFS AFTER WINDS TURN MORE NORTHWEST BY LATE EVENING AND OVERNIGHT (AS THE SFC LOW MOVES EAST). CLOUD HEIGHTS WILL BE LOWEST AS ANY SHOWER ACTIVITY MOVES THRU LATE THIS EVENING AND OVERNIGHT. MANY UPSTREAM OBSERVATION SITES IN SOUTHERN CANADA ARE REPORTING CEILINGS BELOW 1000FT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && BERG/GODON .LONG TERM... && .AVIATION... && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && BERG/GODON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 115 PM CDT SUN MAY 25 2008 NDZ006-007-014-015-024-026-028-029-038-049-052-054-261645- TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-STEELE-BARNES- RANSOM-SARGENT-WESTERN WALSH COUNTY- 115 PM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED. MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-030-039-053- 261645- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-PEMBINA- EASTERN WALSH COUNTY-GRAND FORKS-TRAILL-CASS-RICHLAND- 115 PM CDT SUN MAY 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS SOME POSSIBLY SEVERE WILL DEVELOP EAST OF A ROSEAU TO THIEF RIVER FALLS TO DETROIT LAKES TO FERGUS FALLS LINE THIS AFTERNOON. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. THE STORMS SHOULD EXIT THE REGION BY 7PM CDT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. PB/DTR
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
348 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 3 E LAKE ITASCA 47.25N 95.15W
05/25/2008 E0.50 INCH HUBBARD MN TRAINED SPOTTER
0300 PM HAIL OAK ISLAND 49.31N 94.85W
05/25/2008 E0.25 INCH LAKE OF THE WOODS MN PUBLIC
REPORTED AT SPORTSMAN LODGE AND AT ANGLE INN LODGE
0325 PM HAIL BEMIDJI 47.48N 94.88W
05/25/2008 E1.00 INCH BELTRAMI MN AMATEUR RADIO
0340 PM HAIL TURTLE RIVER 47.59N 94.76W
05/25/2008 E0.75 INCH BELTRAMI MN AMATEUR RADIO
&&
DRIDDLEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
434 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL 3 N LAPORTE 47.26N 94.76W
05/25/2008 E1.75 INCH HUBBARD MN TRAINED SPOTTER
NICKEL TO GOLF BALL SIZED HAIL.
&&
PJRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
546 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 6 E NARY 47.37N 94.69W
05/25/2008 E1.00 INCH HUBBARD MN PUBLIC
0435 PM HAIL 6 W PENNINGTON 47.48N 94.61W
05/25/2008 E0.75 INCH BELTRAMI MN PUBLIC
0440 PM HAIL 2 S SHOTLEY 48.02N 94.64W
05/25/2008 E0.88 INCH BELTRAMI MN PUBLIC
0449 PM HAIL 1 SW CLEMENTSON 48.68N 94.45W
05/25/2008 E0.88 INCH LAKE OF THE WOODS MN PUBLIC
&&
JKAISERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
623 PM CDT SUN MAY 25 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 9 N KELLIHER 48.07N 94.45W
05/25/2008 E1.00 INCH BELTRAMI MN PUBLIC
QUARTER SIZE HAIL 1.5 INCHES DEEP.
&&
PJRThe Fargo/Grand Forks radar (KMVX), 146 km away, was scanning. The volume nearest the first event began at 00:17 UTC.
1 tornado. Local standard time, as filed.
A brief tornado touchdown occurred in an open field.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2008Every state in 2008This day in weather historyThe tornado archive for North Dakota, 2008Warnings in North Dakota, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105450.